Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 10, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at Jan 24, 2002, 12:10 AM CST for Graves County, Kentucky. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 24, 2002, 12:10 AM CST (06:10 UTC)
- Expired
- Jan 24, 2002, 12:45 AM CST
- In force
- 35 min
- Issued by
- NWS Paducah, KY
- Area
- Counties, with a storm outline in the text
County Graves County, KY
The radar
The Paducah radar (KPAH), 35 km from the middle of the area, began a volume at 06:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 24, 12:17 AM CST | Thunderstorm Wind 50 E | Wingo, KY | A state police dispatcher reported trees blown down at the Wingo exit of the Purchase Parkway. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 23, 9:30 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 6.2 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 682 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 596 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- 189 m²/s²
- 0-3 km storm-relative helicity
- 201 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 3.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KPAH 240610 SVRPAH KYC083-240645- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PADUCAH KY 1210 AM CST THU JAN 24 2002 THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GRAVES COUNTY IN WESTERN KENTUCKY * UNTIL 1245 AM CST * AT 1203 AM CST...A SEVERE THUNDERSTORM WAS REPORTED OVER MAYFIELD...MOVING EAST AT 45 MPH. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE SEVERE WEATHER IN A STRONG BUILDING. STAY AWAY FROM WINDOWS. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR LARGE HAIL. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN PADUCAH. LAT...LON 3693 8882 3651 8881 3651 8850 3692 8849
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 23, 1:30 PM CST, 10 hours 40 minutes earlier.
Area forecast discussion, Jan 23, 1:30 PM CST, 10 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 130 PM CST WED JAN 23 2002 MAIN CONCERN THIS FORECAST IS HEAVY RAIN POSSIBILITY FOR TONIGHT. AT 18Z...A COLD FRONT EXTENDED FROM THE CENTRAL GREAT LAKES REGION THROUGH NORTHWEST ILLINOIS TO NEAR KUIN TO KPPF TO KOKC. LATEST VIS AND IR SATELLITE SHOW SOME CLEAR SKIES OVER SOUTHWEST MISSOURI INTO NORTHWEST ARKANSAS AND NORTHEAST OKLAHOMA...OTHERWISE WIDESPREAD LOW CLOUDS COVERED THE MIDDLE MISSISSIPPI AND OHIO RIVER VALLEYS. THUNDERSTORMS WERE DEVELOPING ALONG THE FRONT IN OKLAHOMA AND MOVING NORTHEAST ALONG THE FRONT. AVN/ETA MATCH UP PRETTY WELL WITH BOTH LOCATION AND TIMING OF FRONT AND HEAVY RAIN AREAS TONIGHT...WITH AVN MAYBE JUST A LITTLE FASTER. EXPECT FRONT TO PASS THOUGH AREA BETWEEN 04Z AND 10Z...WITH HEAVIEST RAINS AND MAIN AREAS OF CONVECTION ALONG AND JUST BEHIND THE FRONT. SOUTHEAST PORTIONS OF THE PAH FORECAST AREA WHICH RECEIVED HEAVIEST AMOUNTS LAST NIGHT WILL BE JUST OUTSIDE HEAVY RAIN BULLSEYE...WHICH IS BASICALLY ALONG THE OHIO RIVER. LOOKING AT FLASH FLOOD GUIDANCE...BELIEVE THE WORDING RAIN MAY BE HEAVY AT TIMES WILL COVER THE EVENT. WILL NOT ISSUE A FLOOD WATCH AT THIS TIME...BUT WILL ADVISE NEXT SHIFTS TO KEEP AN EYE ON AMOUNTS THROUGHOUT THE NIGHT. AS FOR THURSDAY...CHANCES WILL DECREASE FROM NORTHWEST TO SOUTHEAST THROUGHOUT THE DAY...WITH RAIN FINALLY ENDING IN SOUTHEAST PORTIONS BY EVENING. WILL NEED TO MAKE SOME WORDING CHANGES IN GOING PACKAGE TO REFLECT THIS...INDICATING BEST CHANCES IN THE MORNING FOR NORTHWEST AND WEST PORTIONS OF THE FA. TEMPS FOR TONIGHT IN CURRENT PACKAGE LOOK GOOD...WITH TEMPS NEAR STEADY OR SLOWLY FALLING ON THURSDAY. MAY TWEAK BACK TEMPS A LITTLE FOR THURSDAY NIGHT AND UP THEM A CATEGORY FOR FRIDAY BASED ON MAV/FWC GUIDANCE...OTHERWISE NO MAJOR CHANGES IN THE NEAR TERM. IN THE EXTENDED...WILL INCREASE HIGHS AND LOWS A CATEGORY AT LEAST FOR SATURDAY AND SUNDAY. STILL NO PRECIP THROUGH MONDAY...WILL CONTINUE WITH CHANCE OF SHOWERS ON TUESDAY AND EXTEND IT INTO WEDNESDAY. .PAH...NONE. RSU
In the hours before
Local storm report, Jan 23, 10:29 PM CST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1029 PM CST WED JAN 23 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1021 PM DONIPHAN MO FLOODING
01/23/02 RIPLEY MAJOR FLOODING THROUGHOUT
COUNTY. ROAD WASHED OUT
IN MORE THAN 1 PLACE...N
OF DONIPHAN ON HWY
21N-18. REPORTED BY EOC.Local storm report, Jan 23, 10:42 PM CST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1042 PM CST WED JAN 23 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1030 PM CHAFFEE MO 1.00 INCH HAIL
01/23/02 SCOTT QUARTER SIZE HAIL
REPORTED IN CHAFFEE.
REPORTED BY EOC.Local storm report, Jan 23, 10:44 PM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1044 PM CST WED JAN 23 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1030 PM MO FLOODING
01/23/02 SCOTT SEVERAL STATE HIGHWAYS
AND COUNTY ROADS HAVE
WATER OVER THEM. STATE HWY
W...WEST OF ORAN AND
STATE HWY 77...EAST OF ORAN
ARE UNDERWATER.Local storm report, Jan 23, 10:52 PM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1052 PM CST WED JAN 23 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1035 PM CALHOUN KY WIND DAMAGE
01/23/02 MCLEAN WINDOWS BLOWN OUT OF A
REST HOME...NUMEROUS
POWER LINES DOWN.
REPORTED BY COUNTY
SHERIFF.Local storm report, Jan 23, 11:18 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1118 PM CST WED JAN 23 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1015 PM PROVIDENCE KY FLOODING
01/23/02 WEBSTER FLOODING REPORTED WITHIN
CITY LIMITS. REPORTED BY
PROVIDENCE FIRE DEPT.Local storm report, Jan 23, 11:22 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1122 PM CST WED JAN 23 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1120 PM SCOTT CITY MO FLOODING
01/23/02 SCOTT SOME INTERSECTIONS
FLOODED IN SCOTT CITY.
REPORTED BY SCOTT COUNTY
FIRE DEPT.The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 23, 9:05 PM CST | Severe Thunderstorm Warning | PAH | Livingston | 35 min |
| Jan 23, 10:08 PM CST | Severe Thunderstorm Warning | PAH | Daviess, Henderson, McLean | 37 min |
| Jan 23, 11:59 PM CST | Severe Thunderstorm Warning | PAH | Caldwell, Crittenden, Lyon | 46 min |
| Jan 24, 12:26 AM CST | Severe Thunderstorm Warning | PAH | Calloway, Marshall | 49 min |
| Jan 24, 12:37 AM CST | Severe Thunderstorm Warning | PAH | Hopkins | 38 min |
| Jan 24, 12:58 AM CST | Severe Thunderstorm Warning | PAH | Muhlenberg | 47 min |
| Jan 24, 1:28 AM CST | Severe Thunderstorm Warning | PAH | Christian, Todd | 47 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.